Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 474, NWS Jackson, MS

October 3, 2002Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 3, 2002, 4:36 PM CDT for Jasper County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2002, 4:36 PM CDT (21:36 UTC)
Expired
Oct 3, 2002, 5:20 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 9:55 AM CDTTornado WatchSPC12 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS54 KJAN 032136
SVRJAN
MSC061-032220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 520 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF BAY SPRINGS...MOVING NORTH AT 
  45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BAY SPRINGS AT 440 PM CDT
  BE NEAR LOUIN AT 445 PM CDT
  BE NEAR MONTROSE AT 450 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3185 8926 3200 8932 3222 8931 3222 8914
          3188 8907

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 3, 3:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU OCT 03 2002

MAIN DIFFICULTIES WITH THIS PACKAGE WILL BE LINGERING POPS IN
ASSOCIATION WITH THE REMNANTS OF LILI AND A SLOWLY APPROACHING
FRONTAL BOUNDARY.

FRONTAL BOUNDARY LOOKS TO STILL BE OVER THE PLAINS...AND LILI IS
OVER EAST CENTARAL LOUISIANA. AS FAR AS MODEL GUIDANCE GOES...PREFER
THE AVN OVER THE ETA. ETA TACKS THE CENTER TOO FAR TO THE WEST OF
THE ACTUAL TRACK. AVN LOOKS TO HANDLE THE SYNOPTIC SITUATION MUCH
BETTER. WITH THAT SAID...AVN HAS SLOWED DOWN THE EXIT OF LILI (OR
HER REMNANTS) A BIT AND LINGERS PRECIP IN THE FORECAST AREA TROUGH
FRIDAY. HEAVY RAINFALL WILL CONTINUE TO BE LIKLEY AS TRAINING OF
CELLS WILL CONTINUE TO DUMP COPIOUS AMOUNTS OF PRECIP OVER THE
FORECAST AREA. WILL CONTINUE THE FFA THROUGH FRIDAY FOR THE CWFA.

SEVERE WEATHER AND HIGH WINDS WILL CONTINUE TO PLAUGE THE CWFA
THROUGH TONIGHT. PRELIMINARY THOUGHTS ARE...KEEPING THE INLAND TS
WARNINGS OVER THE NORTHEAST LOUISIANA PARISHES. WIND ADVISORIES FOR
CENTRAL MS...AND CAUTION ON AREA LAKES FOR EAST CENTRAL PORTIONS OF
THE CWFA. CAUTION ON AREA LAKES LOOKS PRETTY GOOD AT THIS TIME FOR
THE ENTIRE CWFA DURING THE DAY TOMORROW. WILL LEAVE IN CHANCE POPS
FOR MOST AREAS FOR LINGERING STORMS ON FRIDAY NIGHT.

ON SATURDAY...THE FRONT SHOULD HAVE PUSHED SOUTWARD OVER COASTAL
MISSISSIPPI. HIGH PRESSUE WILL BUILD IN BEHIND THIS BOUNDARY...AND
THE AIRMASS WILL FINALLY BEGIN TO DRY OUT. CONDITIONS LOOK DRY UNTIL
MONDAY WHEN THE NEXT FRONTAL BOUNDARY PUSHES THROUGH THE AREA.
PRECIPITATION LOOKS IFFY WITH THIS SYSTEM (BEST FORCING GOES WELL TO
THE NORTH AND THE GULF IS SHUT DOWN)...BUT WILL NOT TAKE POPS OUT
COMPLETELY. THE REMAINDER OF THE FORECAST WILL BE DRY.

TEMP GUIDANCE LOOKS FAIRLY DECENT AND SHOULD FALL TO NEAR NORMAL
VALUES AFTER THE PASSAGE OF THE FRONTAL BOUNDARY BY LATE
FRIDAY/EARLY SATURDAY. THE FRONTAL BOUNDARY MONDAY SHOULD REINFORCE
THE COOLER AND DRIER AIR. TEMPERATURES WILL FINALLY BE NEAR NORMAL
VALUES.

.JAN...
TORNADO WATCH ALL ZONES THROUGH 10 PM
AR...FLOOD WATCH THROUGH FRIDAY ARZ074-075.  WIND ADVISORY IN EFFECT
FOR TONIGHT ARZ074-075.
LA...FLOOD WATCH THROUGH FRIDAY LAZ007>009-015-016-023>026. INLAND
TROPICAL STORM WIND WARNIG TODAY LAZ016-023>026.
MS...FLOOD WATCH THROUGH FRIDAY MSZ018-019-025>066-072>074. WIND
ADVISORY MSZ018-019-025>028-034>037-042>044-048>
050-054>056-062>065-072>074

32
Hazardous weather outlook, Oct 3, 11:15 AM CDT, 5 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT THU OCT 03 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
BRIEF TORNADOES AND WIND GUSTS TO 60 MPH.

HURRICANE LILI IS FORECAST TO WEAKEN TO A TROPICAL STORM AND PASS
THROUGH NORTHEAST LOUISIANA THIS EVENING. THIS WILL PLACE THE
OUTLOOK AREA ON THE EAST SIDE OF THE CIRCULATION...MEANING THAT
STRONG SHEAR COULD SUPPORT TORNADOES WITH ANY STORMS THAT FORM.

...FLOODING...
RAINBANDS ASSOCIATED WITH LILI WILL CONTINUE TO SPREAD ACROSS THE
REGION THROUGH THE AFTERNOON AND EVENING. PERIODS OF TORRENTIAL
RAIN WILL OCCUR WITH THESE BANDS. VERY HEAVY RAIN ASSOCIATED WITH
THE CORE OF THE TROPICAL STORM WILL ALSO MOVE ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND FAR WESTERN MISSISSIPPI.
RAINFALL TOTALS FROM 4 TO 7 INCHES WILL BE POSSIBLE WITH AMOUNTS
ABOVE 8 INCHES IN SOME AREAS. THE GROUND WAS STILL SATURATED FROM
PREVIOUS RAIN...FLOODING OF RIVERS...STREAMS...ROADWAYS AND OTHER
LOW LYING AREAS WILL BE POSSIBLE. PERSONS TRAVELING THROUGH THE
WATCH AREA SHOULD AVOID ALL AREAS WHERE WATER COVERS THE ROAD.

...NON PRECIPITATION...
HURRICANE LILI UNDERWENT WEAKENING JUST BEFORE LANDFALL...AND
THIS HAS REDUCED THE THREAT OF HURRICANE OR STRONG TROPICAL FORCE
WINDS ACROSS THE AREA. STILL...STRONG...GUSTY WINDS CAPABLE OF
DOWNING TREES AND CAUSING OTHER WIND DAMAGE WILL OVERSPREAD MUCH
OF THE AREA THIS AFTERNOON AND TONIGHT.

THE STRONGEST WINDS SHOULD BE ALONG AND SOUTH OF INTERSTATE 20
AND WEST OF INTERSTATE 55. IN THIS AREA SUSTAINED WINDS SHOULD
APPROACH 40 TO 45 MPH LATER THIS AFTERNOON...WITH GUSTS OF 50 TO
55 MPH POSSIBLE IN SQUALLS. ACROSS THE REMAINDER OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS...AND MISSISSIPPI ALONG AND WEST
OF A GRENADA TO HATTIESBURG LINE...BRIEF PERIODS OF 40 TO 45 MPH
WINDS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING. FARTHER
TO THE EAST...WINDS MAY GUST TO 35 MPH AT TIMES LATER THIS
AFTERNOON AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE REQUIRED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:15 PM CDTTornado WarningJANJones30 min
Oct 3, 12:28 PM CDTTornado WarningJANJasper47 min
Oct 3, 12:59 PM CDTTornado WarningJANSmith26 min
Oct 3, 1:25 PM CDTTornado WarningJANScott30 min
Oct 3, 1:41 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson44 min
Oct 3, 1:56 PM CDTTornado WarningJANScott19 min
Oct 3, 2:07 PM CDTTornado WarningJANSmith38 min
Oct 3, 3:00 PM CDTSevere Thunderstorm WarningJANClarke45 min
Oct 3, 3:04 PM CDTTornado WarningJANSmith31 min
Oct 3, 3:17 PM CDTTornado WarningJANScott28 min
Oct 3, 3:23 PM CDTTornado WarningJANRankin32 min
Oct 3, 3:37 PM CDTTornado WarningJANSmith48 min
Oct 3, 3:44 PM CDTTornado WarningJANScott61 min
Oct 3, 6:09 PM CDTTornado WarningJANLeake26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.